Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 147, NWS Paducah, KY

June 24, 2018Gallatin County, White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 24, 2018, 8:02 PM CDT for Gallatin County, White County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2018, 8:02 PM CDT (01:02 UTC)
Expired
Jun 24, 2018, 8:27 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Gallatin County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:22 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 24, 7:22 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
722 PM CDT Sun Jun 24 2018

.UPDATE...
Issued at 722 PM CDT Sun Jun 24 2018

Updated aviation section for 00z TAF package.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 337 PM CDT Sun Jun 24 2018

The primary forecast challenge will be within the next 21-24 hours
hours (roughly ending around noon Monday) and more likely within
the next 15 hours (ending at 7 am CDT Monday).

The Mesoscale Convective Vortex (MCV) that originated this morning
near northeast OK, southwest MO, and northwest AR is expected to
elongate and stretch out into progressive shortwave overnight.

The big question will be where the warm front finally stalls out
in the eastern part (mainly west Kentucky) of the WFO PAH
forecast area. The LAPS surface data from this morning has been
fairly consistent keeping a warm frontal boundary near the MS
river in southwest Illinois, but has been wavering from northern
to central sections of the Pennyrile region of west Kentucky. This
has limited the northward transport of higher theta-e air/surface
CAPE into the southern Purchase and Pennyrile of west Kentucky.
Anticipate that will change as the initial circulation aloft
generates an ageostrophic wind response, pulling moisture back
northwest into west Kentucky and parts of extreme southern
Illinois.

The potential for good moisture advection, higher precipitable
water just to the south may lead to localized flooding concerns
overnight. See hydro section for more details.

From late Monday into Monday evening, weak ridging/stabilization
of boundary layer should provide a minimum for convective
potential. Anticipate the SPC Day 2 will focus on the late Monday
night/Tuesday morning in advance of the northwest U.S. closed
low/shortwave trough that has been forecast to move northwest and
north of the WFO PAH forecast area into Wednesday. With the
trajectory of the warm sector, moisture advection and temperatures
will lead to heat index values near 100 degrees moving well into
southeast Missouri and southwest Kentucky Tuesday afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 337 PM CDT Sun Jun 24 2018

With the departure of the upper low northeast of the Great Lakes,
the WFO PAH forecast area will remain entrenched in a warm sector
with increasing heights aloft and subsidence. There will still
remain a very low level trajectory of moist air from the western
Gulf of Mexico into the area, keeping higher dewpoints (low 70s) across
the area through the weekend.

Medium range models differ on the centroid for the high pressure
during the latter part of the week over the WFO PAH forecast area,
so isolated thunderstorms may still be possible.

The bigger story from Thursday through Sunday will be widespread
heat index values between 105 and possibly up to 110 degrees.
Would be surprised if a heat watch is issued for the latter part
of the week to indicate a high probability of heat index values in
excess of 105 degrees. The initial start time of an advisory will
be the biggest question. Diurnal convection chances will increase
from the south and southeast over the weekend, but will be limited
in scope.

&&

.AVIATION...
Issued at 722 PM CDT Sun Jun 24 2018

On and off convection expected through mainly the first 18 hours
of the TAF period. Went with better chances through 06z for now at
all sites, and included VCSH with TEMPO groups for TSRA with MVFR
conditions. MVFR fog possible after 09z with scattered showers,
then VFR conditions at all sites after 14z. Winds will be variable
around 5 kts or less through the TAF period.

&&

.HYDROLOGY...
Issued at 337 PM CDT Sun Jun 24 2018

The WFO PAH forecast area is on the cusp of higher layer
atmospheric moisture values (precipitable water) between 1.3 to
1.7 inches along the Kentucky/Tennessee border as of 3 pm CDT.
With the approach of an elongated shear zone with an MCV being
stretched out, a warm frontal zone, and an open trajectory of
moisture flow expected to move north overnight.

In coordination and discussion with WPC, as well as NWS offices in
Louisville KY and Nashville, TN, added and area of one to locally
three inches mainly over west Kentucky, southern Illinois (along
and south of route 13) and the Delta region of southeast Missouri.

Was hesitant on pulling the trigger on a flood or flash flood
watch overnight, mainly due to the uncertainty to where the final
rain-cooled warm frontal zone boundary will stall out and generate
a zone for any training thunderstorm activity.

In addition, antecedent (past) rainfall and soil moisture remains
less than 15 percent and flash flood guidance in the one to three
hour time frame remain at or above two inches.

For now, will highlight heavy rain potential in text, tabular,
graphic forecast products, as well as discuss in the Hazardous
Weather Outlook. If time permits, will also try to highlight in
social media, but may be competing with convective (severe)
potential late this afternoon and this evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...RST
HYDROLOGY...Smith
Hazardous weather outlook, Jun 24, 3:57 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CDT Sun Jun 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A marginal to slight risk of severe thunderstorms remains over the
outlook area this afternoon and tonight. The primary severe
weather hazards with any severe storms will be damaging winds and
hail. An isolated tornado cannot be totally ruled out, especially
in or near the warm frontal boundary.

Locally heavy rain, capable of producing isolated flooding, will
also be a concern overnight. Repeated movement of thunderstorms
over the same area will be possible. At this time, there is the
potential for one to locally three inches of rain over parts of
west Kentucky, southern Illinois, and the delta region of
southeast Missouri. Be watchful the the potential of flooding at
night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms may are possible late Monday and
Tuesday. A marginal risk of severe storms is forecast for Monday.

Thunderstorms are still forecast on Wednesday, but will become few
and far between for the rest of the week.

Heat index values will be in the upper 90s to near 100 over
southeast Missouri and southwest Kentucky on Monday and Tuesday.

Outside of any thunderstorm activity for the remainder of the
week, heat index values will range between 100 to 105 degrees on
Wednesday, with widespread 105 to potentially 110 degree readings
expected Thursday through Saturday. A Heat Watch or Heat Advisory
may be required for the outlook area during the latter half of
this week.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested. Reports of wind damage, hail, or rainfall in excess
of an inch is appreciated, along with the time, location, and
specifics of the severe weather.

RLS/CW/Smith

In the hours before

Special weather statement, Jun 24, 3:02 PM CDT, 5 hours before
Special Weather Statement
National Weather Service Paducah KY
302 PM CDT SUN JUN 24 2018

KYZ015-242045-
Webster KY-
302 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 345 PM
CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clay, or 7 miles north of Providence, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Providence, Sebree, Clay, Dixon, Slaughters and Wheatcroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3749 8750 3746 8759 3735 8781 3735 8782
      3736 8783 3738 8781 3739 8782 3738 8784
      3742 8784 3742 8786 3749 8792 3764 8773
      3765 8750 3760 8748 3759 8740 3757 8738
TIME...MOT...LOC 2002Z 278DEG 23KT 3751 8780

07
Local storm report, Jun 24, 3:33 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             CLAY                    37.48N 87.82W
06/24/2018  E1.00 INCH       WEBSTER            KY   EMERGENCY MNGR

&&

ALR
Local storm report, Jun 24, 3:35 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     CLAY                    37.48N 87.82W
06/24/2018                   WEBSTER            KY   EMERGENCY MNGR

            UTILITY POLE SNAPPED AND POWER OUTAGE AFFECTING 40
            CUSTOMERS.

&&

ALR
Local storm report, Jun 24, 3:52 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     CLAY                    37.48N 87.82W
06/24/2018                   WEBSTER            KY   EMERGENCY MNGR

            PIECES OF A ROOF BLOWN OFF OF A POLE BARN GARAGE. SEVERAL
            TREE LIMBS DOWN IN THE CLAY AREA.

&&

ALR
Special weather statement, Jun 24, 3:53 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
353 PM CDT SUN JUN 24 2018

KYZ019>021-242130-
Muhlenberg KY-McLean KY-Daviess KY-
353 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIESS...
NORTHEASTERN MUHLENBERG AND MCLEAN COUNTIES UNTIL 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Calhoun, moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Calhoun, Livermore, Sacramento, Island, Bremen, South Carrollton and
Pleasant Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3755 8705 3747 8711 3748 8713 3746 8711
      3738 8710 3734 8714 3733 8711 3737 8708
      3737 8704 3732 8699 3728 8699 3738 8731
      3739 8730 3740 8731 3740 8733 3764 8731
      3762 8696
TIME...MOT...LOC 2053Z 276DEG 39KT 3749 8736

07
Special weather statement, Jun 24, 6:37 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
637 PM CDT SUN JUN 24 2018

KYZ006-009-250015-
Calloway KY-Graves KY-
637 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALLOWAY AND SOUTHEASTERN
GRAVES COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Murray, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murray, Lynnville, Hazel, Kirksey, Harris Grove and Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 8859 3675 8855 3675 8817 3650 8830
TIME...MOT...LOC 2337Z 223DEG 28KT 3658 8844

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:30 PM CDTSpecial Weather StatementPAHCalloway15 min
Jun 24, 10:27 PM CDTSpecial Weather StatementPAHDaviess18 min
Jun 25, 2:22 AM CDTFlash Flood WarningPAHBallard3 hr
Jun 25, 6:50 AM CDTFlash Flood WarningPAHBallard, McCracken2 hr
Jun 25, 8:56 AM CDTAreal Flood AdvisoryPAHHenderson64 min
Jun 24, 9:20 PM CDTSpecial Weather StatementPAHMassac25 min
Jun 25, 2:05 AM CDTFlash Flood WarningPAHAlexander3 hr
Jun 25, 2:48 AM CDTFlash Flood WarningPAHMassac6 hr
Jun 25, 3:25 AM CDTFlash Flood WarningPAHPope6 hr
Jun 25, 5:31 AM CDTFlash Flood WarningPAHAlexander, Pulaski, Union3 hr
Jun 25, 6:37 AM CDTAreal Flood AdvisoryPAHEdwards, Wabash3 hr
Jun 24, 9:00 PM CDTSpecial Weather StatementPAHMississippi45 min
Jun 25, 1:55 AM CDTAreal Flood AdvisoryPAHScott2 hr
Jun 25, 4:11 AM CDTAreal Flood AdvisoryPAHCape Girardeau3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.